Alert archive / Kansas / Flash Flood Warnings in 2024
Flash Flood Warning 9, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Jun 30, 2024, 6:52 AM CDT for Morton County, Stanton County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2024, 6:52 AM CDT (11:52 UTC)
- Expired
- Jun 30, 2024, 11:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Morton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 156 km from the middle of the area, began a volume at 11:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 11.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -506 J/kg
- Mixed-layer LCL
- 1982 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
086
WGUS53 KDDC 301152
FFWDDC
KSC129-187-301600-
/O.NEW.KDDC.FF.W.0009.240630T1152Z-240630T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
652 AM CDT Sun Jun 30 2024
The National Weather Service in Dodge City has issued a
* Flash Flood Warning for...
Northern Morton County in southwestern Kansas...
Southern Stanton County in southwestern Kansas...
* Until 1100 AM CDT.
* At 652 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3.5 inches of
rain have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Richfield and Big Bow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3757 10153 3739 10155 3739 10156 3737 10156
3735 10156 3727 10169 3716 10203 3744 10203
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
UMSCHEID2 follow-up statements
111
WGUS73 KDDC 301338
FFSDDC
Flash Flood Statement
National Weather Service Dodge City KS
838 AM CDT Sun Jun 30 2024
KSC129-187-301600-
/O.CON.KDDC.FF.W.0009.000000T0000Z-240630T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morton KS-Stanton KS-
838 AM CDT Sun Jun 30 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 AM CDT THIS
MORNING FOR NORTHERN MORTON AND SOUTHERN STANTON COUNTIES...
At 838 AM CDT, Doppler radar indicated showers and thunderstorms
were weakening across the warned area, however between 2 and 4
inches of rain have fallen. Additional rainfall amounts up to 0.5
inches are possible in the warned area. Flash flooding is likely
still ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Richfield and Big Bow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3757 10153 3739 10155 3739 10156 3737 10156
3735 10156 3727 10169 3716 10203 3744 10203
FLASH FLOOD...RADAR INDICATED
$$
UMSCHEID554
WGUS73 KDDC 301555
FFSDDC
Flash Flood Statement
National Weather Service Dodge City KS
1055 AM CDT Sun Jun 30 2024
KSC129-187-301605-
/O.EXP.KDDC.FF.W.0009.000000T0000Z-240630T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morton KS-Stanton KS-
1055 AM CDT Sun Jun 30 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 11 AM CDT THIS MORNING FOR
NORTHERN MORTON AND SOUTHERN STANTON COUNTIES...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat, however areal flooding of county roads will likely
continue through the remainder of the day.
A Flood Watch remains in effect until 300 PM CDT for portions of
south central and southwest Kansas.
&&
LAT...LON 3757 10153 3739 10155 3739 10156 3737 10156
3735 10156 3727 10169 3716 10203 3744 10203
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 5:25 AM CDT, 1 hour 27 minutes earlier. Its key messages:
- Widespread showers and thunderstorms are expected tonight through Sunday morning, which will mainly be sub-severe.
- Summertime heat returns Monday with afternoon highs in the upper 90s/near 100.
- Precipitation chances exist each day through the period, with the best chance on Wednesday.
Area forecast discussion, Jun 30, 5:25 AM CDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 525 AM CDT Sun Jun 30 2024 .KEY MESSAGES... - Widespread showers and thunderstorms are expected tonight through Sunday morning, which will mainly be sub-severe. - Summertime heat returns Monday with afternoon highs in the upper 90s/near 100. - Precipitation chances exist each day through the period, with the best chance on Wednesday. && .DISCUSSION... Issued at 230 AM CDT Sun Jun 30 2024 Infrared satellite and KDDC radar observations reveal scattered thunderstorms are increasing in coverage within an area of WAA across the central plains. Recent runs of the HREF suggest this activity will increase in coverage through the overnight period and into Sunday morning, bringing widespread rain to southwest KS as HREF probability of QPF > 0.5" is in the 60-80% range for much of the area. Some of these thunderstorms reaching severe criteria cannot be ruled out given around 30 kts of 0-6km shear, however, meager instability should make any severe convection very few and far between. By early afternoon Sunday, CAMs indicate convective activity will be winding down/moving northeast of our area, but widespread cloud cover will persist, limiting afternoon temperatures to well below normal with highs ranging from the mid 80s southwest to the mid 70s northeast. Another round of thunderstorms is possible late Sunday afternoon into the overnight hours as convection moves off the higher terrain in CO into western KS, but coverage will be much lower with only slight chance (15-24%) to low-end chance (25-54%) pops across the northern zones. Daytime Monday, the summertime heat returns with a vengeance as clear skies, a strong upper level ridge over the southern plains, and downsloping surface southwesterly flow across the central plains combine to send afternoon temperatures above normal with highs in the upper 90s/near 100. A few scattered showers/thunderstorms are possible once again Monday afternoon and evening as a cold front associated with a surface low located over south-central Canada drifts southward into our area, however coverage will be similarly low to Sunday night with only slight chance (15-24%) to low-end chance (25-54%) pops. Tuesday through the end of the work week will feature daily opportunities for precipitation, likely in the form of sub- severe thunderstorms, as the mid-level jet remains over roughly the northern half of the CONUS, which is just close enough to southwest KS to support convective activity. Currently, the best chance for precipitation appears to be Wednesday as the LREF probability of QPF > 0.1" is in the 40-80% range for our entire area. This will also be accompanied by below normal temperatures as NBM highs are only in the mid/upper 80s. && .AVIATION /12Z TAFS THROUGH 12Z MONDAY/... Issued at 525 AM CDT Sun Jun 30 2024 Widespread showers and thunderstorms continue across much of southwest KS, bringing TSRA/VCTS and MVFR/IFR cigs to all terminals. These conditions will continue through late morning/early afternoon Sunday when convection begins to diminish allowing cigs to rise to low-end VFR. Late in the period, abundant moisture and cool temperatures will support a return in MVFR/IFR cigs to DDC and HYS, while GCK and LBL remain in VFR. Regarding winds, current east/northeast winds aoa 12 kts will gradually veer to south-southeasterly by the end of the period. && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch until noon CDT today for KSZ066-074>081-084>090. && DISCUSSION...Springer AVIATION...Springer
Hazardous weather outlook, Jun 30, 3:04 AM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 304 AM CDT Sun Jun 30 2024 KSZ030-031-043>046-061>066-074>081-084>090-010815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 304 AM CDT Sun Jun 30 2024 /204 AM MDT Sun Jun 30 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Slow moving and training thunderstorms early this morning through early afternoon will foster a flood risk. Therefore, a Flood Watch is in effect for roughly the southern half of our area through noon CDT. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Springer
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 2:52 AM CDT | Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Ford, Grant and 10 more | 10 hr |
| Jun 30, 3:33 AM CDT | Flash Flood Warning | DDC | Pratt | 3 hr |
| Jun 30, 7:05 AM CDT | Flash Flood Warning | DDC | Barber, Clark, Comanche, Ford, Kiowa | 4 hr |
| Jun 30, 7:41 AM CDT | Flash Flood Warning | DDC | Ford, Gray | 3 hr |
| Jun 30, 8:18 AM CDT | Flash Flood Warning | DDC | Clark, Comanche, Ford | 4 hr |
| Jun 30, 10:47 AM CDT | Areal Flood Warning | DDC | Clark, Ford, Gray | 12 hr |
| Jun 30, 11:04 AM CDT | Areal Flood Warning | DDC | Barber, Comanche, Kiowa | 12 hr |
Nearby
Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.